Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
142 Doctors are Online

Palpitations, dizziness, elevated heart rate and blood pressure. Taking Metrogyl, Hygrotin and Nexium. Have tooth infection. Medication side effects?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2009
Answered : 3021 Questions
Question
I have been prescribed 3 x Metrogyl 400 for a tooth infection. I also take 1 x Hygrotin 25 and 1 x Nexium 20 daily.
Today I have developed heart palpatations with my blood pressure monitor showing 137 over 88 and a heart rate of 138. It was higher two hours ago. I feel somwhat dizzy on moving around.
Is this anything to do with the medication?
Posted Sat, 21 Apr 2012 in Medicines and Side Effects
 
 
Answered by Dr. Rakesh Madhyastha 1 hour later
Hello,
Thanks for posting your query.
In the given scenario, the palpitations that you are currently experiencing could arise due to the following conditions:
a.     As a manifestation of heart disease- This is the most important possibility which needs to be ruled out by performing a complete evaluation and an electrocardiogram. Hypertension ( as in your case) can lead to heart disease which can manifest as palpitations.
b.     Adverse event associated with a drug- While I would like to reassure you that metrogyl (which contains metronidazole) and nexium ( which containes esomeprazole) will not cause palpitations, Hygroton (which contains chlorthalidone) can cause electrolyte disturbances which can potentially lead to palpitations. However, it depends on how long you have been taking the drug and the dose you have been taking the drug in. Hence I would request you to let me know how long have you been taking this drug and the dose in which you have been taking it so that I can help you better.
c.     Anxiety- This is a frequent cause of palpitations.
I would suggest the following:
a.     Consult your treating physician so that a detailed evaluation can be done and some investigations like an electrocardiogram and an electrolyte panel can be done
b. XXXXXXX breathing exercises, yoga and meditation will help relieve the anxiety.

I would like to add at this point that your blood pressure currently is within acceptable limits and is not a cause for concern.
However, if the palpitations are extremely uncomfortable and are associated with chest pain or breathlessness, I would strongly advise you to visit the ER immediately without further delay for an electrocardiogram to rule out any serious disturbance like an arrhythmia.
Awaiting your reply

Regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Treatment/Therapy

The user accepted the expert's answer

Ask an Internal Med Specialist

©2014 Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions